|Year : 1996 | Volume
| Issue : 7 | Page : 247-249
Management of isoniazid poisoning - Case report
AK Sood, A Dua, A Mahajan
Department of Medicine-III and Neurology, Patient B .D. Sharma Postgraduate Institute of Medical Sciences, Rohtak, Haryana124 001, India
A K Sood
Department of Medicine-III and Neurology, Patient B .D. Sharma Postgraduate Institute of Medical Sciences, Rohtak, Haryana124 001
|How to cite this article:|
Sood A K, Dua A, Mahajan A. Management of isoniazid poisoning - Case report. Indian J Med Sci 1996;50:247-9
There are 15 to 20 million active cases of pulmonary tuberculosis, out of which 25% are sputum positive cases. The prevalence of active disease in adults is 18 per 1000 population. The incidence of this disease is 2 to 3% per year. lsoniazid (INH) is the most commonly used drug along with other cntitubercular drugs.  Intentional isoniazid overdose is an uncommon but well recognized problem in population having a high prevalence of tuberculosis.
Although INH is considered quite safe in therapeutic doses, but when ingested in large doses, it decreases the synthesis of inhibitory neurotransmitter GABA by inhibiting the pyridoxal phosphate dependent enzyme, glutamic acid decarboxylase.  Features of acute intoxication appear within 30 minutes of ingestion and include nausea, vomiting, dizziness and slurred speech. Major manifestations include coma, generalized seizures. metabolic acidosis and death.  INH intoxication is a readily treatable condition and early and effective treatment can save the life. Pyridoxine prevents a decrease in GABA concentration and is effective in preventing seizures. Diazepam acts synergistically with pyridoxine in the control of ioni-azid induced seizures. INH is effectively removed by hemodialysis also.
We report here a case of INH intoxication with status epilepticus who due to non-availability of injectable pyridoxine preparation, was given 10! gm of pyridoxine through a Ryle's tube and the patient showed a quick and complete recovery.
Case Report : A 22 year old girl was admitted to the casualty department of Medical College Rohtak with the history of ingestion of forty tablets of isoniazid 300 mg each (12 gm) with she intention of committing suicide. Shortly afterwards she developed severe nausea and vomited twice. Four hours later she started having continuous generalized tonic-clonic seizures and was unconscious since then.
She was suffering from reactive depression for past six months as she was a case of bilateral extensive pulmonary tuberculosis for the last two years and had been taking antitubercular treatment irregularly. She was not taking any treatment for depression. There was no past history of seizures, trauma or jaundice.
At the time of admission the patient was deeply comatosed and having frequent tonic clonic seizures. She was cyanosed with tongue-bite and labored breathing. She had moderate degree of pallor, slight edema of feet and there was no jaundice. Her pulse rate was 132/mt, regular, BP was 100/60 mmHg, respiratory rate was 32/mt and she was febrile (100.2°F). Pupils were mild-dilated and reacting to light normally. Fundus examination was normal. Systemic examination revealed bilateral extensive coarse crepitations in the chest and bronchial breathing at the right apex. Cardiovascular system was essentially normal. Liver was palpable 2 cm below costal margin, non-tender. Spleen was 3 cm below costal margin, non-tender and there was no free fluid. CNS examination revealed a deeply comatosed patient without signs of meningeal irritation. Motor system examination revealed a flaccid paralysis of all four limbs with bilateral extensor plantar response.
A stomach wash was carried out immediately after endotracheal intubation. Endobronchial suction was done repeatedly and 20 mg of diazepam was administered slowly intravenously over 10 minutes. She was also given oxygen though endotracheal tube. Ringer lactate and intravenous furosemide were given to force diuresis. In absence of availability of injectable pyridoxine, a Ryle's tube was passed and she was given 5000 mg (125 tablets of 40 mg each) of pyridoxine through it immediately and another 5000 mg after one hour. Diazepam 10 mg iv. was repeated whenever needed. Within four hours of administration of pyridoxine orally, seizure frequency reduced considerably but she was still comatosed. She regained consciousness after 24 hours, but had marked slurring of speech, nystagmus and ataxia, from which she took about seven days to recover. She was seizure free afterwards.
On investigation, her hemoglobin was 7.5 gm%. Rest of her hematological and biochemical profile was normal. X-ray skull was normal and CT scan showed evidence of cerebral edema only. CSF examination was completely normal. X-Ray chest revealed bilateral extensive fibro-cavitatory tuberculosis and sputum for AFB was positive. EEG done four hours later revealed diffuse high voltage delta and sharp spiky discharges along with evidence of seizural discharge, lasting for several seconds. A repeat done 24 hours later revealed diffuse high voltage delta and sharp spiky discharges, without evidence of seizural discharge. Blood gas parameters revealed evidence of mild metabolic acidosis. She continued to improve and was given symptomatic treatment. She was also seen by a psychiatrist and was discharged seven days later with the advice to continue antitubercular treatment. She made a complete recovery without any neurological residue.
| ¤ Discussion|| |
Diagnosis of INH induced seizures is dependent on history and clinical circumstances, absence of previous history of seizures and complete relief of seizures after pyridoxine treatment. Ingestion of 15 gm or more is frequently fatal if untreated. 
Pyridoxine is given intravenously on the basis of 1 gm of pyridoxine for each gram of INH estimated to have been ingested. ,,, If the amount is unknown 5 gm of pyridoxine intravenous is given at one time followed in 30 minutes by additional 5 gm. Sodium bicarbonate is given to correct metabolic acidosis. Diazepam is used to control seizures. ,
Isoniazid should be prescribed with caution to those with a history of depression or suicidal tendency. Measures to prevent INH overdose include supervising drug administration, dispensing small amounts of INH at one time and evaluating the patient compliance more often. 
This case again stresses the above-mentioned recommendations to prevent INH toxicity. It also demonstrates the efficacy of oral pyridoxine in reversing this fatal emergency.
| ¤ Summary|| |
A young girl was admitted with generalized tonic clonic seizures and unconsciousness, four hours after ingestion of 12 gm of isoniazid (INH). In the absence of injectable preparation of pyridoxine, she was treated with oral pyridoxine and made a complete recovery.
| ¤ References|| |
|1.||Udani PM. Tuberculosis in children. API text-book of Medicine 4th ed. Editor Shah SJ, National Book Depot, Bomaby. 1986, 1091-1100. |
|2.||Wason S, Lacouture P, Lovejoy FH Jr. Single high dose pyridoxine treatment for isoniazid overdose. JAMA 1981;246:1102-1104. |
|3.||Brown CV. Acute isoniazid poisoning. Am Rev Resp Dis 1972;105: 206-216. [PUBMED] [FULLTEXT] |
|4.||Chin L, Sievers ML, Laird HE, et al. Evaluation of diazepam and pyridoxine as antidote to isoniazid intoxication in rats and dogs. Toxicol Appl Pharmacol 1978:45; 713-722. |
|5.||Katz KA, Jobin GC. Large doses of pyridoxine in the treatment of massive ingestion of isoniazid. Rev Resp Dis 1970;101:991-992. |
|6.||Blanchard PD, Yao JDC, McAlpine DE, Hurt RD. Isoniazid overdose in the Cambodian population of Olmsted County, Minnesota. JAMA 1986:256:3131-33. |